It looks like you're using an Ad Blocker.
Please white-list or disable AboveTopSecret.com in your ad-blocking tool.
Some features of ATS will be disabled while you continue to use an ad-blocker.
Patients using Adderall (or parents of children on the drug) who have questions about this medication should consult their physicians before making any alterations to their therapy.
Originally posted by soficrow
...seems to me too that all kinds of meds are over-prescribed - and dangerous.
Originally posted by realorritt
Well, I talked to several teens, about this story today, and I had
many different responses. One young teen, 17, said "I don't even take them I make about 500 dollars every month selling them, and that helped my mother put food on the table."
My question was "If your mother knowss you are doing this, why is she letting you continue to do so, you could go to jail, as well as your mother?"
He said he would rather take the risk, as they are on a low-income per month.
I was rather shocked to find out his mother knew about this, so, I wondered if the child who had been prescribed these since he was 7, did not even need them, why in the world did he get them from a doctor? I knew right away that it was because any child who is any what hyper, is labeled AdHD. which is wrong, and now, people who do not even have this are hooked on this drug through illegal selling.
I talked to a few other teens, who said, that one, he would be in a panic as he has been on the medication since he was 4, and is now 18, and admitted to over medicating himself. He was very concerne and never heard anything about the story. I will post the rest later, I am under he weather.
Originally posted by realorritt
A great presidents, Churchill, another great genius Edison, and Einstein, famed scientist, were all thought to have this problem. So, if they had been put on this drug, would we today have the lightbulb invention, and Einstein's teacher wrote on his report card that he would never amount to anything, so, if these people had taken this drug, ;speed' would they stil have had their brilliant minds as they did? I doubt it, as it cause so many other problems. The number one person to tell a parent to have their child tested for ADD or ADHD is teachers! They can not tolerate any bad behaviour, most of them and see difficulties in school work being linked to ADD, which is wrong.
A school in my area actually has a nurse who has two full tables of Ritalin for kids who are between 5 and 10! That is just wrong to drug kids when they have no say in it, and are unaware what they are taking is going to cause them problems down the road.
Reduced appetite: This effect may be worse in the very young. It may improve after several weeks or months. If it continues to be problematic, one may reduce the dose; or time a short-acting stimulant to wear off before mealtimes. Some people find that methylphenidate compounds have slightly less appetite suppression than amphetamine compounds. In some cases we resign ourselves to a eating a large breakfast and supper followed by a very small lunch. A late evening snack can also help. Some non-stimulant AD/HD medications do not cause appetite suppression.
Rebound: Some people who take short acting methylphenidate or amphetamine experience irritability or depression for an hour as the stimulant wears off. Sometimes this is worse than the individual’s behavior before the medication was started. One can avoid rebound by spacing the doses closer together, giving a smaller dose after the final larger dose, or by switching to a longer acting stimulant. Recently several new long-acting stimulant preparations have been released. Although the long-acting compounds often have less rebound, it may still occur in susceptible individuals. Sometimes, we add a tiny dose of short-acting stimulant when the longer-acting stimulant wears off.
Headache: If this does not improve with time, we may reduce the dose or switch to another stimulant. Sometimes caffeine restriction helps.
Jittery feeling: Eliminate caffeine or other stimulant-type medications. A small dose of a beta-blocker (a type of blood pressure medication) can block tremor or jitters.
Gastrointestinal upset: Take the medication with meals or eat smaller, more frequent meals.
Sleep difficulty: Sometimes the sleep problem is due to the AD/HD, not the medication. If the sleep problem is truly due to medication effect, we have several options. Sleep difficulty is more common when one is using a long-acting stimulant or if one is giving a short-acting stimulant in the evening. Now that there are more long-acting stimulants on the market, one can often eliminate this problem by using one of the more intermediate-length stimulants. Clonidine or guanfacine facilitate sleep. We also counsel the individual on establishing good sleep habits.
Irritability: Sometimes irritability may be due to the AD/HD or another psychiatric disorder. If the irritability is truly due to the stimulant, one might reduce the stimulant dose, switch to a different stimulant, add an SSRI, (paroxetine, sertraline) an alpha agonist (clonidine/guanfacine) or use another class of medications to treat the AD/HD.
Depression: This may occasionally be a delayed effect of stimulant medication. It may be more common with the long-acting stimulants. Screening for a history of depression, and treating co-existing depression can minimize this. If the depression truly is related to the medication, one may switch to another class of medications to treat the AD/HD. These second-line medications would include the tricyclic antidepressants and bupropion (Wellbutrin.)
Anxiety: If an individual is anxious, the stimulants can exacerbate the symptoms. The treatment of this side effect is similar to that of depression. It may be best to treat a co-existing anxiety disorder before treating the AD/HD.
Blood glucose changes: Individuals with diabetes mellitus or borderline glucose tolerance may experience a rise in blood sugar. Such individuals can often take stimulants but may need closer monitoring of their diabetic control.
Increased blood pressure: Stimulants may cause increases in blood pressure or pulse. This is usually not significant at normal doses in most people. Individuals on very high doses of stimulants or individuals at risk for blood pressure problems should be monitored more closely. Some adults may opt to continue the stimulant and add a blood pressure medication.
Psychosis or paranoia: These are rare side effects. They may occur in an individual who is already predisposed to a bipolar disorder or another psychotic disorder. Psychosis may also occur when someone takes a stimulant overdose. It is important to screen for and treat certain other psychiatric disorders prior to starting a stimulant.
Tics and stereotyped (repetitive) movements: In the past we rarely gave stimulants to individuals with tics because we believed that the stimulant would make the tics worse. Recent data seems to indicate that low to moderate doses of amphetamine or methylphenidate do not exacerbate tics. If an individual has tics, or develops them while on a stimulant, it should be discussed with the prescribing physician. The patient and physician should then carefully weigh the risks and potential benefits or medication treatment.
Originally posted by dman182
i've got a supply of 12 hour concerta, dexamphetamine with tablets and 6 hour pills
i'm in year 12 at the moment and i know if i don't take them i won't do as well
i am not hooked on them at all!
i hate taking them, it sucks big time... but this is a very important year for me and i know if i don't i'll do #!
and i don't think the pills alter my mind at all.. as soon as it wears out i'm back to normal